Alert archive / New Mexico / High Wind Warnings in 2019
High Wind Warning 24, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at May 17, 2019, 2:56 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at May 17, 2019, 10:00 AM MDT. It was in force for 10 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 2:56 AM MDT (08:56 UTC)
- In effect from
- May 17, 2019, 10:00 AM MDT
- Expired
- May 17, 2019, 8:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 10:54 AM MDT | NON-TSTM WND GST 59 | Pine Springs, TX | |
| May 17, 11:58 AM MDT | NON-TSTM WND GST 67 | Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1087 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
408 WWUS74 KMAF 170856 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 356 AM CDT Fri May 17 2019 NMZ027-TXZ271-172000- /O.UPG.KMAF.HW.A.0019.190517T1600Z-190518T0100Z/ /O.NEW.KMAF.HW.W.0024.190517T1600Z-190518T0100Z/ Guadalupe Mountains of Eddy County- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 256 AM MDT Fri May 17 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 10 AM this morning to 7 PM MDT this evening. The High Wind Watch is no longer in effect. * TIMING...Late Friday morning into Friday evening. * WINDS...Southwest to west 30 to 45 mph with gusts to 60 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$ TXZ270-172000- /O.NEW.KMAF.HW.W.0024.190517T1600Z-190518T0100Z/ Guadalupe Mountains Above 7000 Feet- Including the city of Guadalupe Mountains NP 256 AM MDT Fri May 17 2019 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MDT THIS EVENING... The National Weather Service in Midland/Odessa has issued a High Wind Warning, which is in effect from 10 AM this morning to 7 PM MDT this evening. * TIMING...Late Friday morning into Friday evening. * WINDS...Southwest to west 30 to 45 mph with gusts to 60 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$
1 follow-up statement
310 WWUS74 KMAF 171945 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 245 PM CDT Fri May 17 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS... .An upper level storm system moving through the Rockies has resulted in high winds through the Guadalupe and Delaware Mountains this afternoon. These winds will subside after sunset. NMZ027-TXZ270-271-180115- /O.EXT.KMAF.HW.W.0024.000000T0000Z-190518T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 145 PM MDT Fri May 17 2019 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING... * TIMING...Until 8 PM MDT this evening. * WINDS...West 30 to 45 mph with gusts to around 60 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. && $$ 44
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at May 17, 2:41 AM MDT, 15 minutes earlier.
Area forecast discussion, May 17, 2:41 AM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
341 AM CDT Fri May 17 2019
.DISCUSSION...
Deep mixing today will push dryline out into the Low Rolling
Plains, but dryline will hang up across ern Pecos Co/Lower Trans
Pecos-Big Bend. An isold tstm or 2 will likely develop there
between 21Z-24Z. Dryline will then retreat to near a Lamesa-Wink-
Pecos line by 03Z and there is consensus that storms will develop
on dryline in wrn PB around 06Z as low-level jet develops.
Dewpoints will be exceptionally high (U60s) east of the dryline
and NAM12 forecast soundings show that ML CAPEs will surge much
higher (3000 J/KG) by 03Z. By 06Z thick CAPEs around -20C support
the idea of accelerating updrafts capable of supporting very large
hail. 0-1km SRH of 120 m2/s2 is supportive of tornadoes, even
moreso with deviant storm motion. From our perspective along and n
of I-20 is the most favored area for severe storms. We will
upgrade to High Wind Warning for Guadalupe/Delaware Mtns as WSW 7h
winds increase to around 35kts by 15Z. Windy and much drier
conditions will follow for Sat in wake of the Pacific cold front
with temps only a few degrees cooler, near normal. Dry air will
hold in place and will make for a cool Sunday morning with temps
widespread in the 50s. Low-level thermal ridge will reform n-s
along/near TX/NM state line extending into the Trans Pecos as mid-
level pattern reloads and as such Sunday PM will be on the the
hot side. There will again be the possibility of nocturnal
convection early Monday AM when dryline will have retreated into
SE NM-Big Bend. A second stronger shrtwv trof is likely Mon PM
with more severe storms in the ern half or so of CWFA, above
normal temps west of the dryline. Dry air will push out east on
Tue and this will be a down day wrt to convective potential.
Dryline will quickly return west on Wed and a mid-level will low
drop into the the intermountain west. GFS has the low close to E
NM/W TX and not sure how if storms will hold off? In either
solution the mid-level flow is strongly backed which usually
portends tstms. More dryline storms are expected Thur in strong sw
flow aloft and probably Friday too.
&&
.FIRE WEATHER...
Elevated fire wx concerns today across parts of SE NM that did
get rain yesterday. Winds of 20-30 mph and min RH of 10-15 pct
will be offset by ERC below the 50th percentile, same for GDP
Mtns.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 88 63 84 54 / 20 70 10 0
Carlsbad 87 58 84 54 / 0 10 0 0
Dryden 90 67 90 61 / 20 50 10 0
Fort Stockton 89 61 84 57 / 10 50 0 0
Guadalupe Pass 79 56 75 55 / 0 0 0 0
Hobbs 86 56 82 51 / 0 20 0 0
Marfa 87 52 80 48 / 0 10 0 0
Midland Intl Airport 90 62 85 56 / 10 60 0 0
Odessa 89 61 84 55 / 10 50 0 0
Wink 90 59 85 54 / 10 20 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 10 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 10 AM this morning to 7 PM MDT this
evening for Guadalupe Mountains Above 7000 Feet-Guadalupe
and Delaware Mountains.
&&Hazardous weather outlook, May 16, 1:05 PM MDT, 13 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Thu May 16 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-171915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Thu May 16 2019 /105 PM MDT Thu May 16 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms will be possible this afternoon and overnight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. A storm or two could become severe, and capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an enhanced risk of severe thunderstorms Friday afternoon and night. Any severe storms will be capable of producing large hail and a few tornadoes. Strong westerly winds are possible in the Guadalupe Mountains Friday. A High Wind Watch is in effect. There is also an increased probability of severe thunderstorms Monday and Monday evening across the central and eastern Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary this afternoon or evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
In the hours before
Special weather statement, May 16, 9:05 PM MDT, 5 hours 51 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 905 PM MDT Thu May 16 2019 NMZ028-033-034-170345- Southern Lea County NM-Eddy County Plains NM-Central Lea County NM- 905 PM MDT Thu May 16 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND SOUTHWESTERN LEA COUNTIES UNTIL 945 PM MDT... At 904 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Loving, or 16 miles east of Carlsbad, moving northeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Halfway. LAT...LON 3228 10403 3245 10404 3272 10347 3231 10336 TIME...MOT...LOC 0304Z 242DEG 23KT 3238 10395
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:44 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 46 min |
| May 16, 7:05 PM MDT | Areal Flood Advisory | MAF | Eddy | 115 min |
| May 16, 7:16 PM MDT | Special Weather Statement | MAF | Eddy | 29 min |
| May 16, 7:21 PM MDT | Special Weather Statement | MAF | Eddy | 24 min |
| May 16, 7:31 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 29 min |
| May 16, 7:43 PM MDT | Special Weather Statement | MAF | Eddy | 47 min |
| May 16, 7:50 PM MDT | Special Weather Statement | MAF | Lea | 40 min |
| May 16, 7:56 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 49 min |
| May 16, 8:08 PM MDT | Special Weather Statement | MAF | Eddy | 52 min |
| May 16, 8:40 PM MDT | Special Weather Statement | MAF | Lea | 50 min |
| May 16, 9:05 PM MDT | Special Weather Statement | MAF | Lea | 40 min |
| May 16, 6:15 PM MDT | Special Weather Statement | MAF | Presidio | 45 min |
| May 16, 6:47 PM MDT | Special Weather Statement | MAF | 28 min | |
| May 16, 7:18 PM MDT | Special Weather Statement | MAF | 12 min | |
| May 17, 2:38 PM MDT | Special Weather Statement | MAF | Pecos | 52 min |
| May 17, 2:52 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 53 min |
| May 17, 3:39 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 66 min |
| May 17, 3:49 PM MDT | Tornado Warning | MAF | Pecos | 41 min |
| May 17, 4:25 PM MDT | Areal Flood Advisory | MAF | Crane, Pecos | 3 hr |
| May 17, 4:27 PM MDT | Tornado Warning | MAF | Pecos | 48 min |
| May 17, 4:43 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 62 min |
| May 17, 5:15 PM MDT | Tornado Warning | MAF | Pecos | 45 min |
| May 17, 5:19 PM MDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 17, 5:19 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 56 min |
| May 17, 5:44 PM MDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton | 61 min |
| May 17, 5:57 PM MDT | Tornado Warning | MAF | Pecos | 48 min |
Nearby
High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.